Sedative, Hypnotic, and Anxiolytic-Related Disorders
Sedative-, hypnotic-, or anxiolytic- (SHA-) related disorders include SHA intoxication, SHA withdrawal, and SHA-use disorder. These disorders result from abuse of a class of medications known as sedatives, hypnotics, and anxiolytics.
Sedatives, hypnotics, and anxiolytics may be prescribed for a number of physical and psychological medical conditions. This class of substances includes all prescription sleeping medications and almost all prescription anti-anxiety medications (tranquilizers). Sedative, hypnotic, or anxiolytic substances are available by prescription but may be obtained illegally.
Prolonged use of these medications can lead to an addiction for some people. These medications have also been linked to problems with memory and depression, and some are under investigation for increasing the risk of dementia.
Sedative, hypnotic, or anxiolytic intoxication is diagnosed when recent exposure to these substances causes significant, problematic behavioral or psychological changes. Symptoms may include:
- sudden changes in mood
- impaired judgment
- inappropriate sexual or aggressive behavior
- slurred speech
- lack of coordination
- unsteady walk
- repetitive, uncontrolled eye movements
- impaired attention and memory
- stupor or coma
Memory problems are common following SHA intoxication. People may not recall anything that happened while under the influence of the substance.
To be clinically diagnosed with having a Sedative, Hypnotic, or Anxiolytic Use Disorder, there must be a problematic pattern of impairment or distress, with at least two of the following symptoms within the previous 12-month period:
- Taking larger dosages and/or taking the drugs for a longer period of time than intended
- Desiring to reduce or control sedative, hypnotic, or anxiolytic drug use, or making unsuccessful attempts to do so
- Spending large amounts of time procuring or using the sedative, hypnotic, or anxiolytic, or recovering from the effects of the sedative, hypnotic, or anxiolytic drug
- An overwhelming desire or urge to use the sedative, hypnotic, or anxiolytic
- Frequent absences from job or school, or the inability to maintain obligations for one's job, school, or home life due to sedative, hypnotic, or anxiolytic drug use
- Continued sedative, hypnotic, or anxiolytic drug use in the face of social/interpersonal problems that result from, or are made worse by, the use of the drug
- Sedative, hypnotic, or anxiolytic use is prioritized to such an extent that social, occupational, and recreational activities are either given up completely or reduced drastically
- Sedative, hypnotic, or anxiolytic use even in situations where it is physically hazardous
- Use of the sedative, hypnotic, or anxiolytic drug continues even when the individual knows the physical and psychological risks
- Tolerance, as defined by either of the following:
- Considerable increases in the amount of the sedative, hypnotic, or anxiolytic drug to achieve the desired effect
- The same use of the sedative, hypnotic, or anxiolytic drug no longer results in the desired effect
- Withdrawal, as defined by either of the following
- The individual displays withdrawal symptoms and characteristics of the sedative, hypnotic, or anxiolytic drug
- Symptoms of withdrawal diminish with use of the sedative, hypnotic, or anxiolytic drug, or the drug is used to relieve or avoid symptoms of withdrawal
The tolerance and withdrawal criteria are not met if an individual is taking sedatives, hypnotics, or anxiolytics under medical supervision.
People experiencing sedative, hypnotic, or anxiolytic withdrawal may experience:
When someone is prescribed SHAs for more than three months to treat post-traumatic stress disorder, anxiety, insomnia, or other conditions, or when they are used non-medically, there is always the possibility of addiction. Someone who is addicted to SHAs may regularly use this class of substances to satisfy specific cravings. Others may use sedatives or benzodiazepines to “come down” from intoxication of another drug or alcohol. SHA withdrawal can set in after the reduction of use when there has been heavy and prolonged use of the medication for any reason.
Recovery from SHA use disorder typically involves a one-month period of abstinence, along with behavioral counseling that includes instruction on stress management, relaxation, and coping techniques. Medication may be used to reduce withdrawal symptoms and help maintain abstinence. Self-help groups such as 12-step programs and other types of recovery programs can provide long-term support and help prevent relapse.